Vermont, 2006

Hail in Vermont, June 20, 2006

June 20, 2006 · NWS BTV · 1 event in 1 county or zone

A mid-level atmospheric disturbance and surface cold front moved across a moderately unstable airmass during the early afternoon of the 20th. This led to the development of scattered thunderstorms across central Vermont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A mid-level atmospheric disturbance and surface cold front moved across a moderately unstable airmass during the early afternoon of the 20th. This led to the development of scattered thunderstorms across central Vermont. One of these storms produced one inch diameter sized hail near Ripton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 20, 2:52 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 20, 2:52 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
352 PM EDT TUE JUN 20 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
ANOTHER ACTIVE DAY WITH SCATTERED/NUMEROUS TSTMS ACROSS THE FORECAST
AREA AND ISOLATED LARGE HAIL AND DAMAGING WINDS. HERE AT KBTV...WE
OBSERVED A 47KT ASOS GUST AND NUMEROUS ONE INCH HAILSTONES JUST
PRIOR TO 17Z...AS HAIL SHAFT PROGRESSED RIGHT ACROSS THE AIRPORT.

SCATTERED SHOWERS/TSTMS THIS AFTERNOON WILL BE PUSHING EWD THIS
EVENING AND EXITING THE FORECAST AREA. SFC COLD FRONT IS COINCIDENT
WITH BACK EDGE OF CONVECTIVE ACTIVITY...EXTENDING AT 1930Z FROM
FRANKLIN COUNTY VERMONT WSWWD ACROSS THE NRN ADIRONDACKS. WINDS HAVE
BECOMING NWLY IN THE ST. LAWRENCE VLY AND WILL BECOME NWLY ACROSS
THE REMAINDER OF THE FORECAST AREA LATER TONIGHT. ALTHOUGH SOME
LOW-LEVEL DRYING OCCURS IN POST-FRONTAL REGIME /WITH DEWPOINTS
FALLING INTO THE LOW TO MID 50S/ CLEARING SKIES LATE AND SATURATED
GROUND SHOULD ALLOW FOR SOME PATCHY FOG FROM THE ADIRONDACKS EWD
ACROSS VT.

TOMORROW...HIGH PRESSURE TRANSLATES EWD ACROSS THE FA...BRINGING
MOSTLY SUNNY CONDITIONS AND AFTN TEMPS IN THE MID/UPPER 70S...PERHAPS
REACHING 80 IN THE CHAMPLAIN VLY.

A PREVAILING FAST ZONAL FLOW ACROSS THE NRN CONUS QUICKLY BRINGS A
N-S ORIENTED WARM FRONT AND LOW-MID LEVEL WARM ADVECTION REGIME BACK
INTO THE NERN CONUS TOMORROW NIGHT. SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE LATE TOMORROW NIGHT...WITH HIGHEST POPS
ACROSS FAR WRN FA. THESE SHOWERS SHOULD SPREAD EWD ACROSS THE
REMAINDER OF THE FA ON THURSDAY. THE COLD FRONT ASSOCIATED WITH THIS
FRONTAL SYSTEM TRACKS NW-SE ACROSS THE FA LATE THURSDAY NIGHT INTO
EARLY FRIDAY PER 12Z GFS. THIS SHOULD RESULT IN A DIMINISHING THREAT
OF SHOWERS AND THUNDERSTORMS BY LATE FRIDAY ACROSS THE NRN
ZONES...PER CURRENT INDICATIONS. HAVE LESSENED POPS TO SLIGHT CHANCE
ACROSS THE NRN HALF OF OUR FA AFTER 18Z FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
STORM SYS LOOKS TO SLIDE BY TO THE SOUTH OF THE FA ON
FRI NITE/SAT...WITH HI PRESS AFFECTING THE FA FOR MUCH OF THE REST
OF THE EXTENDED PERIOD. HAVE INITIALLY HELD ONTO CHC/SCHC POPS ACRS
THE FA ON FRI NITE/SAT AND SCHC POPS FOR NEXT TUE FOR ANY -SHRA
THEN. DRY WX EXPECTED ACRS THE REST OF THE EXTENDED PERIOD. LOADED
IN THE LATEST HPC DEWPT/WIND DATA...WITH JUST A FEW TWEAKS TO OUR
GOING TEMP GRIDS.

&&

.AVIATION...
DID NOT SPEND A WHOLE LOT OF TIME ON THE TAFS DUE TO SHORTER-TERM WX
CONCERNS. SCT CONVECTION TO MOVE ACRS THE FA FROM THE WEST INTO THIS
EVENING. MAYBE SOME FG IN THE MTNS OVRNITE TONITE? SFC WINDS TO
BECOME MORE W-NW AFTER CFROPA TODAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...BANACOS
LONG TERM...MURRAY
AVIATION...MURRAY
Hazardous weather outlook, Jun 20, 3:15 AM EST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
415 AM EDT TUE JUN 20 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-210815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
415 AM EDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE ACROSS EASTERN CANADA WILL CONTINUE TO MOVE EAST
TODAY...DRAGGING A SURFACE COLD FRONT ACROSS THE NORTH COUNTRY
DURING THE AFTERNOON HOURS. AS A RESULT...SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TODAY. THE
ACTIVITY SHOULD DEVELOP ACROSS NORTHERN NEW YORK THIS
MORNING...AND SPREAD EAST INTO VERMONT FROM LATE MORNING INTO THIS
AFTERNOON. WHILE THE THREAT OF SEVERE WEATHER DOES NOT APPEAR AS
GREAT OR AS WIDESPREAD AS ON MONDAY...SOME OF THE STORMS MAY
NONETHELESS BECOME STRONG...WITH GUSTY WINDS AND SMALL HAIL. THIS
MAY LEAD TO LOCALIZED DAMAGE AND SCATTERED POWER OUTAGES. AT THIS
TIME...IT APPEARS THAT THE GREATEST THREAT OF STRONGER STORMS
TODAY SHOULD OCCUR FROM THE CHAMPLAIN VALLEY EASTWARD. BY
TONIGHT...MEAN HIGH PRESSURE WILL BUILD EAST INTO THE
REGION...WITH GRADUALLY CLEARING SKIES AND LIGHT NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. EXPECTED PARTLY
CLOUDY SKIES AND SEASONABLE TEMPERATURES DURING WEDNESDAY...THEN A
CHANCE OF ADDITIONAL SHOWERS AND THUNDERSTORMS BY LATER WEDNESDAY
NIGHT INTO FRIDAY AS ENERGY FROM THE MIDWEST MOVES EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING INTO THIS AFTERNOON.

JMG

In the hours before

Special weather statement, Jun 20, 2:08 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
308 PM EDT TUE JUN 20 2006

VTZ002-005-006-016-017-202015-
CHITTENDEN-LAMOILLE-
INCLUDING THE CITIES OF BURLINGTON...STOWE
308 PM EDT TUE JUN 20 2006

AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS OVER COLCHESTER...MOVING EAST
AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR ESSEX CENTER...WESTFORD BY 320 PM...
NEAR NORTH UNDERHILL...UNDERHILL BY 330 PM...NEAR SMUGGLERS NOTCH...
PLEASANT VALLEY BY 340 PM...NEAR CADYS FALLS...HYDE PARK BY 400 PM
AND NEAR MORRISVILLE BY 410 PM.

DEADLY LIGHTNING...SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY
ACCOMPANY THE THUNDERSTORMS.

TAKE COVER IF THREATENING WEATHER APPROACHES.
Local storm report, Jun 20, 2:45 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
345 PM EDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             5 SW WESTFORD           44.57N 73.09W
06/20/2006  M0.75 INCH       CHITTENDEN         VT   TRAINED SPOTTER

&&

TABER
Local storm report, Jun 20, 3:00 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
400 PM EDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             FAIRFIELD               44.80N 72.95W
06/20/2006  E0.88 INCH       FRANKLIN           VT   POST OFFICE

&&

MB
Local storm report, Jun 20, 3:36 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
436 PM EDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     HAIL             STANNARD                44.53N 72.22W
06/20/2006  M1.00 INCH       CALEDONIA          VT   PUBLIC

            LASTED FOR 5-MINS...WITH LT WINDS

1247 PM     TSTM WND GST     SOUTH BURLINGTON        44.45N 73.22W
06/20/2006  M54.00 MPH       CHITTENDEN         VT   ASOS

            AT KBTV

1255 PM     HAIL             SOUTH BURLINGTON        44.45N 73.22W
06/20/2006  M1.00 INCH       CHITTENDEN         VT   NWS EMPLOYEE

            AT WFO BTV

0100 PM     TSTM WND DMG     3 SW ORWELL             43.77N 73.34W
06/20/2006                   ADDISON            VT   PUBLIC

            TREE BRANCHES DOWN AND NO POWER NEAR ORWELL

0100 PM     TSTM WND DMG     ESSEX JUNCTION          44.49N 73.11W
06/20/2006                   CHITTENDEN         VT   NWS EMPLOYEE

            LARGE OAK TREE DOWN AND BLOCKING RT. 15. POWER IS OUT AND
            ROAD IS CLOSED.

0105 PM     TSTM WND DMG     WILLISTON               44.43N 73.07W
06/20/2006                   CHITTENDEN         VT   NWS EMPLOYEE

            SMALL TREES AND LARGE TREE LIMBS DOWN

0110 PM     TSTM WND GST     ST. JOHNSBURY           44.43N 72.01W
06/20/2006  M35.00 MPH       CALEDONIA          VT   TRAINED SPOTTER

0110 PM     HAIL             ST. JOHNSBURY           44.43N 72.01W
06/20/2006  M0.50 INCH       CALEDONIA          VT   TRAINED SPOTTER

0115 PM     HAIL             CONCORD                 44.43N 71.89W
06/20/2006  E1.00 INCH       ESSEX              VT   PUBLIC

0115 PM     TSTM WND DMG     CONCORD                 44.43N 71.89W
06/20/2006                   ESSEX              VT   PUBLIC

            NUMEROUS TREES DOWN. POWER OUTAGES.

0130 PM     TSTM WND DMG     BENSON                  43.71N 73.31W
06/20/2006                   RUTLAND            VT   LAW ENFORCEMENT

            TREES DOWN ACROSS RT 22A.

0130 PM     HAIL             ST. JOHNSBURY           44.43N 72.01W
06/20/2006  E0.50 INCH       CALEDONIA          VT   PUBLIC

            AT THE ST. JOHNSBURY ACADEMY...TIME APPROXIMATE.

0150 PM     TSTM WND DMG     RICHMOND                44.40N 73.00W
06/20/2006                   CHITTENDEN         VT   DEPT OF HIGHWAYS

            TREE LIMBS AND BRANCHES DOWN IN THE TOWN OF RICHMOND

0155 PM     HAIL             PITTSFIELD              43.78N 72.82W
06/20/2006  E0.25 INCH       RUTLAND            VT   PUBLIC

            REPORTED AT TOWN CLERKS OFFICE.

0200 PM     TSTM WND DMG     KILLINGTON              43.67N 72.77W
06/20/2006                   RUTLAND            VT   LAW ENFORCEMENT

            TREES DOWN ACROSS ROUTE 100.

0225 PM     HAIL             SWANTON                 44.92N 73.12W
06/20/2006  M0.25 INCH       FRANKLIN           VT   TRAINED SPOTTER

0239 PM     HAIL             ST. ALBANS              44.81N 73.08W
06/20/2006  E0.25 INCH       FRANKLIN           VT   TRAINED SPOTTER

            AT EXIT 20 ON I-89

0255 PM     HAIL             FAIRFIELD               44.80N 72.95W
06/20/2006  E0.88 INCH       FRANKLIN           VT   POST OFFICE

0340 PM     HAIL             5 SW WESTFORD           44.57N 73.09W
06/20/2006  M0.75 INCH       CHITTENDEN         VT   TRAINED SPOTTER

&&

MB
Local storm report, Jun 20, 3:47 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
447 PM EDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             ST. JOHNSBURY           44.43N 72.01W
06/20/2006  E0.88 INCH       CALEDONIA          VT   LAW ENFORCEMENT

&&

MB
Local storm report, Jun 20, 4:07 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
507 PM EDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     4 E DANVILLE            44.41N 72.06W
06/20/2006                   CALEDONIA          VT   TRAINED SPOTTER

            TREES DOWN...ROOF DAMAGE...AND ANTENNA BLOWN OFF HOUSE.

&&

MB

The radar

The Burlington radar (KCXX), 60 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Addison

When
June 20, 4:10 PM EST
Where
Addison County, 2 mi E of Ripton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.983, -73.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517322.